Medical questions & health advice by board certified doctors
"Why do I get dizzy and lose my vision when I crouch and then stand back up?"
I'm a 21 year old female. I do mild exercise and lead a fairly healthy lifestyle. When I bend over or crouch, for example to weed my garden, and the stand back up no matter the speed, I get dizzy, black out, loose feeling in my limbs, and even fully faint. My family has had heart problems though they haven't found anything with my heart yet. I'm not currently taking any medications.
Passing out or dizziness or serious symptoms which should always be evaluated by your primary care doctor. Although the likelihood that what you are experiencing is in fact related to a serious medical condition is low, the possibility does exist. The most likely cause of your symptoms is something called vasovagal syncope.
See a doctor who can help
Find a Internists near you
Basically this is a condition in which the nerves that control the tone in your blood vessels allow blood to pool excessively in your lower extremities. This means less blood coming back to your heart and brain, and it leads to dizziness and feeling faint. It is worsened by prolonged standing, changing positions quickly, and dehydration. This condition is benign and is just treated by staying hydrated and being careful when you change positions. However, whenever there is fainting or dizziness it is important to rule out a heart condition. Other concerning symptoms would be chest pain, a feeling like your heart is racing, or dizziness or shortness of breath with exercise. Your primary care doctor will perform a thorough physical examination to make sure there are no signs of heart disease. They may also decide to perform other testing, such as an electrocardiogram or an ultrasound of the heart if they find anything suspicious on the physical examination.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.